Illinois, 2025Flooding and Hail in Illinois, April 29, 2025
April 29, 2025 · NWS LSX · 5 events in 3 counties and zones
During the afternoon of April 29th, a QLCS from Oklahoma and southern Kansas entered southwest Illinois. Although the QLCS had been decaying up to this point, it was still capable of producing severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of April 29th, a QLCS from Oklahoma and southern Kansas entered southwest Illinois. Although the QLCS had been decaying up to this point, it was still capable of producing severe weather. Wind damage, flooding, and hail were all reported as the complex passed from Randolph County through Marion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 29, 11:49 AM CST, 54 minutes earlier. Its key messages:
- Rounds of showers and thunderstorms are expected today through Thursday. Although a few strong to severe storms cannot be ruled out, the severe weather threat remains low.
- Dry and seasonable weather returns later this week and through the weekend.
Area forecast discussion, Apr 29, 11:49 AM CST, 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1249 PM CDT Tue Apr 29 2025
.KEY MESSAGES...
- Rounds of showers and thunderstorms are expected today through
Thursday. Although a few strong to severe storms cannot be ruled
out, the severe weather threat remains low.
- Dry and seasonable weather returns later this week and through
the weekend.
&&
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 244 AM CDT Tue Apr 29 2025
A cold front is gradually making its way into the forecast area from
the northwest early this morning. Convection along it has been
fairly limited, but has increased in recent hours across Kansas and
western Missouri where low level moist convergence is greater.
Further east in our area, locally lower dewpoints have led to a
reduction in instability so much of the convection to the west has
rapidly weakened as it moves northeast. Expect this trend to
continue over the coming few hours as the cold front continues to
slide southeast. Although we cannot rule out a strong to severe
storm especially if low level moisture can increase instability,
this is looking increasingly less likely. Convection in our forecast
area is likely to be more limited in strength and coverage, being
primarily driven by initiation upstream across Kansas and Oklahoma
and advected northeast in the vicinity of the advancing cold front.
Model guidance is in fairly good agreement that the surface front
will be positioned across southeast MO and southern IL by around
noon today with some convection still ongoing from earlier activity
advected into the area. The potential for severe storms this
afternoon will primarily be to the south of this front where diurnal
instability will be maximizing. Shear will be a bit weaker, but
still sufficient for organized storm clusters posing primarily a
threat for damaging winds. This threat will be mostly to the south
of our forecast area. The threat for flash flooding has decreased
primarily due to the more scattered nature of convection making it
less likely that multiple rounds of heavy rainfall will track across
the same areas.
The front continues south to about the Memphis area before stalling
tonight. Additional showers and storms develop in an area of moist
advection across Oklahoma overnight driven by the approach of a
southern stream trough. Some remnants of this activity may track
into our area on Wednesday morning. As the upper trough moves east
out into the Plains on Wednesday, the surface front gets shoved back
northward as a warm front, putting much of our area into the renewed
warm sector before the trough arrives Wednesday night. Although
modest shear exists to aid in organizing convection into multicell
clusters or an MCS, the timing of the trough's arrival during the
overnight hours will limit the available instability. So once again
we cannot rule out a strong to severe storm, with damaging winds the
primary threat, low level stability in the nocturnal environment may
prevent this front occurring.
Additional showers and storms continue on Thursday as the trough
finally exits to the east. Although we do get into the warm sector
on Wednesday, another cold front pushes through with the trough on
Thursday, eventually ending this period of wet weather.
Kimble
&&
.LONG TERM... (Wednesday Night through Monday)
Issued at 244 AM CDT Tue Apr 29 2025
Cooler and drier air moves in behind Thursday's front, but a
secondary trough dropping in from the northern stream may trigger
more showers and perhaps a thunderstorm on Friday. With little
moisture to work with (dewpoints falling into the 40s), this
instability will be very limited and driven by cold advection aloft
rather than moist advection in the low levels. As a result, we do
not expect severe thunderstorms with this round or even that much
rainfall. It will, however, renew a push of cooler and drier air
into the region that sets the stage for a beautiful weekend.
Although cool air moves in with surface high pressure Friday into
Saturday, ridging will be building across the Rockies and moving out
into the Plains late in the week. This will allow a warm up to begin
especially once that surface high moves east and allows a low level
southerly flow to begin again. Gulf moisture remains cut off by that
rather expansive surface high, so we expect dry weather to last into
the first part of next week.
Kimble
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1249 PM CDT Tue Apr 29 2025
The period will be hindered by active weather with showers and
embedded thunderstorms progressing through the region this morning
and again late tonight into Wednesday morning. Unfortunately, the
consecutive train of disturbances and dependence each round will
have on behavior and evolution of preceding rounds result in a
high degree of uncertainty with regard to direct impacts stemming
from thunderstorms. This scenario lends highest confidence in the
near term (first 6 hours) with opportunity for refinement in later
amendments and updates. The approach was to time out morning
potential and use SHRA in the prevailing groups later in the TAF
package to convey the best potential for precipitation.
Aside from thunderstorms, higher confidence exists with ceilings
lowering to MVFR/IFR as the warm front pushes north Wednesday
morning. This next round lacks the instability to produce
stronger thunderstorms, but will likely bring numerous showers and
even widespread precipitation to the region Wednesday morning.
This eventually lift north of the TAF sites from late morning
through early afternoon with isolated to perhaps scattered
thunderstorms Wednesday afternoon, just beyond the end of the 24
hour period.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Apr 29, 1:47 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 AM CDT Tue Apr 29 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 AM CDT Tue Apr 29 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected today. While widespread severe
weather is not expected, a few storms could become strong to severe
with damaging winds and large hail the primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms remain in the forecast Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Kimble
In the hours before
Local storm report, Apr 29, 7:37 AM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
837 AM CDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM Tstm Wnd Gst 1 NW Salem 38.64N 88.97W
04/29/2025 M58 MPH Marion IL AWOS
&&
DeliaLocal storm report, Apr 29, 11:53 AM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1253 PM CDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM Tstm Wnd Dmg 1 SSE Potosi 37.92N 90.77W
04/29/2025 Washington MO Law Enforcement
Roof blown off school. Time estimated by
radar.
&&
PWEvent by event
2 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Randolph
- When
- April 29, 12:43 PM CST
- Where
- Randolph County, 0.88 mi NW of Coulterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.190, -89.610
Thunderstorm winds downed a utility pole in Coulterville.
Flood, Washington
- When
- April 29, 12:45 PM CST to 12:53 PM CST
- Where
- Washington County, 2.14 mi NE of Lively Grove to 1.44 mi ESE of Lively Grove
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.320, -89.590
Illinois Route 153 north of Lively Grove was reportedly under 1 foot of water due to heavy rain. Heavy rain also caused ponding in fields to the south of Lively Grove, resulting in water flowing over Route 153.
Hail, Washington
- When
- April 29, 1:00 PM CST
- Where
- Washington County, 0.88 mi NE of Beaucoup
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.360, -89.290
Thunderstorm Wind, Washington
- When
- April 29, 1:05 PM CST
- Where
- Washington County, 2.28 mi ESE of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.340, -89.340
Thunderstorm winds downed numerous tree branches.
Flood, Marion
- When
- April 29, 2:35 PM CST to 2:53 PM CST
- Where
- Marion County, 1.56 mi NNW of Odin to 1.33 mi SW of Odin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.640, -89.063
Heavy rain caused ponding in the park across from Salem Community High School with 2 to 3 feet of flowing water across the parking lot. Nearby, a member of the public reported minor flooding due to Crooked Creek overflowing.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, April 29, 20252 deaths · 4 injured · $675,000 · 69 kt wind · 170 events
- Flash Flooding and Flooding in Oklahoma, April 29 to 30, 20252 deaths · 1 injured · $735,000 · 1.25 in hail · 47 events
- Tornadoes and Flash Flood in Texas, April 29 to 30, 2025$1.5 million · EF3 · 31 events
- Damaging Winds and Lightning Strike in Pennsylvania, April 29, 20251 death · $1.4 million · 104 kt wind · 69 events
- Tornadoes and Hail in Missouri, April 29, 2025$13 million · EF1 · 105 events
- Tornadoes and Flash Flooding in Texas, April 29 to 30, 2025$905,000 · EF0 · 65 events
- Damaging Winds in New York, April 29, 2025$429,000 · 67 kt wind · 52 events
- Tornadoes and Flash Flood in Oklahoma, April 29, 2025$420,000 · EF1 · 20 events
- Damaging Winds in Ohio, April 29, 2025$220,000 · 65 kt wind · 49 events
- Flash Flood and Flood in Ohio, April 29, 2025$161,000 · 1 in hail · 43 events
- Hail and Damaging Winds in New York, April 29, 2025$83,000 · 1.75 in hail · 56 events
- Tornado and Damaging Wind in Arkansas, April 29, 2025$200,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242825, 1242827, 1242826, 1242824, 1242828.